Thunderstorm Wind, Louisa
- When
- April 21, 5:30 PM EST
- Where
- Louisa County, 1.29 mi WSW of Orchid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -77.920
Trees were downed.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 2:56 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 356 PM EDT Fri Apr 21 2017 .SYNOPSIS... A cold front crosses the area tonight then becomes nearly stationary across the Carolinas through the weekend. Low pressure will track eastward along the front Saturday through Sunday, then slowly drift offshore Monday through Tuesday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Latest MSAS has the cold front crossing the mts with a weak bndry located across the lwr MD ern shore, denoted by the BKN-OVC ST layer and onshore flow at OXB. Meanwhile, sct convection developing in warm sector across the fa. Cold front sags south across the region this evening to a position near or just south of the VA/NC border by 12Z. Weak wave riding east along this feature will likely serve to keep chc convection going through the night, highest pops south. High pressure nudging in from the north may cut off moisture supply along the eastern shore / nrn neck after 06Z thus lowest pops there. However, guidance shows areas of fog expanding west a a bit along the ern shore as winds remain onshore. Lows from the mid 50s north to low-mid 60s south. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... A wet period ahead with rainfall amounts between 1-3 inches through Monday, highest (2-3 inches) over the piedmont. Potent upr level low tracks slowly se and takes on a neg tilt by Sunday, spawning a sfc low along the sern coast which then is progged to get cut off from the main flow and drift ivof the Gulf Stream wall into the middle of next week. Models show both spacial and timing differences with the moisture fields but the jist of the forecast will be for waves of Atlantic moisture to rotate inland resulting in periodic shwrs (embedded tstrms especially over the sern zones). Lclly hvy downpours psbl starting late Sat. Meanwhile, high pressure to the ne results in a cool in-situ wedge over the piedmont along with areas of fog. Likely to categorical pops through the period except Sat morning with chc pops. One caveat will be the frontal position on Saturday. Thinking is that any severe threat stays across NC, but SPC has the MRGL risk for damaging winds/large hail as far north as VA Route 460. Will limit thunder chcs to extreme srn VA / NE NC Sat. Highs Sat from the upr 50s nwrn zones to the lwr 70s across interior ne NC. Lows Sat / Sun nights in the upr 40s to lwr 50s. Highs Sun in the upr 50s to mid 60s. Highs Mon upr 50s NW to near 70 SE. Hydro wise, no flood headlines expected attm despite the expected rainfall. Will probably have to wait until the first round or two of QPF falls then assess the situation. Do expect some healthy rises in local river by early next week, especially if the heavy rainfall falls over the headwaters. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Long term period will feature a trend towards drier and warmer conditions. For Mon night/Tue, mid-level cutoff low and associated sfc low continue to spin south of the area, allowing for moisture to stream in off the Atlantic. Bumped up PoPs to likely for most of the area Mon night and chance far NW, with models tending to push cutoffs lows offshore too quickly. Slightly lwr PoPs for Tue, with the best chance near the cst. Temps Tue slightly below normal...highs in the upr 60s most spots. Warming trend then commences for Wed as deep SWly flow develops across the eastern seaboard, lasting through the end of the week with temps reaching the 80s most areas Thu and Fri. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A cold front close to the PA/MD border will slowly slide southward tonight, crossing the region by Saturday afternoon. Ahead of this front late this afternoon into this evening, a few thunderstorms may develop but timing and confidence is uncertain enough to preclude any mention of them in the terminals. However, the best timing of this activity would be between 22 and 03 Z this evening. Otherwise, as the front moves through the area tonight winds will turn NE and bring in moisture laden air from the ocean allowing for some fog to develop across the eastern shore including SBY. Would not be surprised to see IFR conditions at SBY aft 06z tonight. Meanwhile...as the cold front moves south, a wave of low pressure develops along it in the TN valley and moves toward the area. This will bring another round of widespread showers to the region Saturday. MVFR and perhaps IFR cigs are possible on Saturday for the entire area. Through early next week, it will remain relatively unsettled with the front staying south of the area keeping NE flow in place. This should allow for rain showers to continue right through Monday with MVFR and occasional IFR conditions before improving weather conditions by Tuesday/Wed. && .MARINE... A cold front drops through the wtrs tonight. Expect a brief CAA surge behind the front Sat midday/aftn. Marginal SCA conditions are psbl over the Bay but held off on any headlines attm...confidence not high enough to issue a headline due to winds mainly expected to be around 15 kt, and a short duration of any SCA conditions. Several days of NE flow then as low pres develops over the SE states then slowly slides offshore. Still some uncertainty over when SCA conditions will commence, but they are likely for at least Sun through Tue, with 5-8 ft seas over the ocean and 3-4 ft waves over the Bay. Gale gusts are also psbl but expect mainly 15-25 kt winds with gusts up to 30 kt over the ocean. Improving marine conditions thereafter into midweek as the sfc low weakens and pushes off to the NE. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MAS AVIATION...MRD MARINE...MAS
Hazardous Weather Outlook National Weather Service Wakefield VA 334 PM EDT Fri Apr 21 2017 MDZ021>025-VAZ048-060>062-064-067>069-075>078-080>086-088>090-093- 099-100-509>525-221945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Sussex-Surry-James City-Isle of Wight-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 334 PM EDT Fri Apr 21 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. A cold front will produce scattered thunderstorms this evening. A few of the storms may be strong to severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A frontal boundary will become nearly stationary across North Carolina Saturday through Sunday. At the same time, low pressure will track eastward along the frontal boundary across Tennessee and into the Carolinas. This will result in the potential for locally heavy rain across the region from late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ065-066-079-087-092-095>098-221945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Brunswick-Greensville-Southampton-Norfolk/Portsmouth-Suffolk- Chesapeake-Virginia Beach- 334 PM EDT Fri Apr 21 2017 This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. A cold front will produce scattered thunderstorms tonight. A few of the storms this evening may be strong to severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are possible again late Saturday. A few of the storms may be strong to severe. In addition, a frontal boundary will become nearly stationary across North Carolina Saturday through Sunday. At the same time, low pressure will track eastward along the frontal boundary across Tennessee and into the Carolinas. This will result in the potential for locally heavy rain across the region from late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
558 PM EDT FRI APR 21 2017
VAZ048-061-062-212245-
Goochland-Fluvanna-Cumberland-
558 PM EDT FRI APR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUMBERLAND...
NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...
At 557 PM EDT, a strong thunderstorm was located near Fork Union,
moving east at 25 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Hadensville, Palmyra, Fork Union, Lake Monticello, Columbia, Fife,
Lakeside Village, Kents Store, Duncan, Scottsville, Oak Forest,
Shores, Central Plains, Bremo Bluff, Cohasset, Whiteville, Grays
Siding, Tabscott, Othma and Hardware.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3793 7838 3789 7802 3786 7799 3785 7795
3782 7793 3765 7805 3766 7807 3765 7808
3758 7810 3749 7816 3752 7833 3764 7825
3769 7824 3772 7834 3773 7837 3774 7843
3776 7847 3780 7849
TIME...MOT...LOC 2157Z 281DEG 23KT 3778 7832
SCALORASpecial Weather Statement
National Weather Service Wakefield VA
622 PM EDT FRI APR 21 2017
VAZ048-061-062-064-069-510-511-515-212245-
Goochland-Western Henrico (Including the City of Richmond)-Western
Hanover-Powhatan-Fluvanna-Cumberland-Caroline-Eastern Louisa-
622 PM EDT FRI APR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...
NORTHEASTERN CUMBERLAND...GOOCHLAND...SOUTHWESTERN CAROLINE...
NORTHWESTERN HENRICO...NORTHWESTERN HANOVER...NORTHWESTERN POWHATAN
AND SOUTHEASTERN FLUVANNA COUNTIES...
At 622 PM EDT, a strong thunderstorm was located near Gum Spring, or
8 miles north of Goochland, moving east at 20 mph.
Wind gusts in excess of 30 mph and dime size hail are possible with
this storm.
Locations impacted include...
Goochland, Ashland, Bowling Green, Hadensville, Randolph Macon
College, Milford, Tuckahoe, Columbia, Gum Spring, Oilville, Lakeside
Village, Wyndham, Kents Store, Fife, Ladysmith, Bumpass, Montpelier,
Duncan, Chilesburg and Orchid.
LAT...LON 3792 7810 3791 7806 3796 7802 3801 7770
3799 7764 3803 7760 3807 7730 3770 7751
3768 7755 3762 7760 3760 7827 3764 7825
3769 7824 3771 7831
TIME...MOT...LOC 2222Z 274DEG 19KT 3780 7784
SCALORAThe Norfolk radar (KAKQ), 123 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Trees were downed.
Half dollar size hail was reported.
Several large trees and power lines were downed along Route 205 (Ridge Road). Partial road closures were reported.
Quarter size hail was reported.
Significant boat and building damage was reported at the Colonial Beach Yacht Center.
Several trees were downed and campers were damaged at Monroe Bay Campground near Colonial Beach.
Quarter size hail was reported.
Numerous large trees were downed on Skyview Drive. Patio furniture and a trampoline were also blown away.
Numerous trees were downed around Sandy Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688871, 688861, 688875, 688863, 688891, 688893, 688868, 688894, 688895.